What are the possible risks and side-effects of allopurinol?
Most people on allopurinol don’t experience side-effects. However, some possible side-effects include:
- skin rashes
- drowsiness, dizziness or headaches
- feeling sick (nausea) or vomiting
- taste disturbance.
If you develop a rash you should stop the allopurinol and see your doctor straight away. If you become dizzy or drowsy while taking allopurinol, don’t drive or operate machinery, and see your doctor as soon as possible. You should also speak to your doctor if you develop any other new symptoms that concern you.
Even if side-effects occur, it may be possible to restart allopurinol using a special ‘desensitisation’ course, which involves beginning allopurinol at a very low dose and increasing the dosage gradually.
Sometimes when you start allopurinol it can actually trigger an attack of gout, as the crystals begin to dissolve. You'll probably be given an additional medicine for the first few months to reduce this risk. This will be a small dose of either a non-steroidal anti-inflammatory drug (NSAID), colchicine or steroids.
If you do have an acute attack of gout while on allopurinol, don’t stop taking it. Treat the acute attack as you would normally.
If you're unable to continue taking allopurinol because of side-effects, you may be able to take another drug instead called febuxostat, which works in a similar way to allopurinol. Otherwise your doctor may suggest a drug such as benzbromarone or sulfinpyrazone which reduce urate levels by increasing the amount of urate passed in the urine.